Alert archive / Indiana / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Indianapolis, IN

April 29, 2009Clay County, Greene County, Owen County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Apr 29, 2009, 6:34 AM EDT for Clay County, Greene County, Owen County, Indiana. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2009, 6:34 AM EDT (10:34 UTC)
Expired
Apr 29, 2009, 7:41 AM EDT
In force
67 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, IN, Greene County, IN, Owen County, IN

The radar

The Indianapolis radar (KIND), 88 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 291034
FFWIND
INC021-055-119-291330-
/O.NEW.KIND.FF.W.0001.090429T1034Z-090429T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
634 AM EDT WED APR 29 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL GREENE COUNTY IN SOUTHWEST INDIANA...
  SOUTH CENTRAL CLAY COUNTY IN WEST CENTRAL INDIANA...
  SOUTHWESTERN OWEN COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 930 AM EDT

* AT 632 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FREEDOM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3921 8717 3923 8682 3911 8683 3912 8718

$$

CO
1 follow-up statement
000 
WGUS73 KIND 291141
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
741 AM EDT WED APR 29 2009

INC021-055-119-291151-
/O.CAN.KIND.FF.W.0001.000000T0000Z-090429T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY-GREENE-OWEN-
741 AM EDT WED APR 29 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL
GREENE...SOUTHWESTERN OWEN AND SOUTH CENTRAL CLAY COUNTIES...

THE SHOWERS HAVE ENDED AND NO REPORTS OF FLASH FLOODING HAVE BEEN 
RECEIVED. 

LAT...LON 3921 8717 3923 8682 3911 8683 3912 8718

$$

KOCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 6:30 AM EDT, 4 minutes earlier.

Area forecast discussion, Apr 29, 6:30 AM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 AM EDT WED APR 29 2009

.AVIATION...DISCUSSION FOR 12Z TAF ISSUANCE.

WEAK DISTURBANCE NOW MOVING ACROSS SOUTHERN IN HAS BEEN RESPONSIBLE
FOR THE SCT TSRA OVERNIGHT. THE TSRA SHOULD END BY 15Z WITH SCT
-SHRA POSSIBLE THROUGH 18Z BEFORE ENDING. LIFR/IFR CIGS SHOULD ALSO
GRADUALLY IMPROVE THROUGH 18Z AS SOME MIXING SHOULD ACT TO RAISE
CIGS TOWARD THE INVERSION LEVEL AOA 1KFT. HOWEVER...ANY IMPROVEMENT
IN CIGS WILL BE SHORT LIVED AS WE EXPECT IFR CIGS TO RE-DEVELOP
TONIGHT AS LOW LEVEL WINDS TURN SE AND SHALLOW LIFT PERSISTS.

&&

.PREV DISCUSSION...FORECAST FOCUS WILL BE ON POPS IN THE NEXT 24
HOURS.

AREA OF SHOWERS AND THUNDERSHOWERS CONTINUES TO SLOWLY DEVELOP
ACROSS THE CWA.  THIS COINCIDES WITH AN AREA OF ISENTROPIC UPGLIDE
ON THE 295K SURFACE.  FEEDING INTO THIS AREA IS 60 DEWPOINT AIR JUST
SOUTH OF A WEAK BOUNDARY AS WELL AS A WEAK WAVE SEEN ON WV IMAGERY.

TODAY...THE AFOREMENTIONED BOUNDARY WAS NOT HANDLED WELL BY THE
MODELS SO WILL NOT DEPEND ON ANY ONE TOO MUCH FOR THE TODAY PD.
FORECAST SOUNDINGS AND ACARS DATA SHOW A LLVL INVERSION HANGING
AROUND INTO THE AFTERNOON WITH PLENTY OF MOISTURE TRAPPED BELOW.
WIND IS PRETTY WEAK THROUGH THE LAYER SO THERE WONT BE MUCH HELP IN
LIFTING THIS INVERSION.  THEREFORE HAVE GONE WITH CLOUDY SKIES
THROUGH THE DAY.  HAVE KEPT IN LOW POPS WITH SCT WORDING TODAY SINCE
THERE ISNT MUCH THAT WILL HELP MOVE THE BOUNDARY OUT OF THE CWA SO
SCT TSRA WILL BE A POSSIBILITY THROUGH THE DAY.  NEUTRAL ADVECTION
IS EXPECTED UNTIL LATER TONIGHT WHEN WAA TAKES OVER SO HAVE KEPT
TEMPS IN THE MID 60S FARTHER NORTH AWAY FROM THE BOUNDARY AND LOW TO
MID 70S SOUTH.

TONIGHT...THE NAM/GFS BRING A WMFNT INTO THE CWA LATER TONIGHT AND
WILL BE THE FOCUS FOR YET ANOTHER ROUND OF SCT TSRA.  COVERAGE WILL
EXPAND TOWARDS THURSDAY MORNING AS AN H5 WAVE AND H85 TROF MOVE
NORTHEAST INTO CENTRAL INDIANA.  TEMPS TONIGHT WILL BE WARMER THAN
TUES NIGHT READINGS ESPECIALLY AREAS SOUTH OF THE WMFNT.

THURSDAY...SURFACE PATTERN GETS A LITTLE MORE COMPLICATED ON
THURSDAY.  THE GFS/ECMWF AND TO A SLIGHTLY LESSER EXTENT WITH THE
NAM...SHOW A SFC LOW OVER FAR NORTHERN MN AND ANOTHER ON NEAR THE
OK/TX PANHANDLE.  THE GFS IS STRONGER THAN THE NAM/ECMWF WITH THE
ASSOCIATED SHWV AND H85 LOW SO WILL LEAN MORE TOWARD THE WEAKER
NAM/ECMWF MOSTLY DUE TO BETTER CONTINUITY AND ITS POSSIBLE THE NAM
IS SUFFERING FROM FEEDBACK ISSUES.  END RESULT WILL BE ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS ON THURSDAY.  DEPENDING ON HOW MUCH SUN
WE MAY OR MAY NOT GET WILL DETERMINE HOW UNSTABLE WE BECOME AND HOW
HIGH THE CHANCES OF SEVERE WX WILL BE.  SPC HAS PART OF THE CWA IN A
SLIGHT RISK ON THURS WITH THIS SYSTEM.  TEMPS WILL WARM INTO THE 70S
AS THE ENTIRE CWA WILL BE IN THE WARM SECTOR.

FRIDAY...COLD FRONT IS EXPECTED TO PASS THROUGH THE CWA ON FRIDAY.
CONTINUED LIKELY CHANCE OF SHOWERS AND THUNDERSTORMS WITH FROPA AND
IN ITS WAKE.  TIMING AND STRENGTH OF THIS FRONT IS STILL UNCERTAIN
SO WILL KEEP LIKELY POPS IN ON FRIDAY NIGHT FOR ALL BUT THE NORTHERN
1/3 OF THE CWA.

SAT/SUN...COLD FRONT SHOULD BE CLEAR OF THE CWA BY LATE SAT
MORNING.  LINGERING MOISTURE WILL KEEP SKIES PCLD/MCLD THROUGH THE
DAY AND CAA WILL HOLD TEMPS IN THE MID TO UPPER 60S BOTH DAYS.  BY
SUNDAY EVENING ANOTHER CA TROF/WAVE WILL MAKE ITS WAY INTO THE OHIO
VALLEY AND SPIN UP A SFC LOW OVER TX.  THIS WILL PUSH A WMFNT INTO
THE AREA SO HAVE HELD ON TO LOW CHANCE POPS FOR SUN NITE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CO
PUBLIC...SALLY
Hazardous weather outlook, Apr 29, 3:53 AM EDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
353 AM EDT WED APR 29 2009

INZ021-028>031-035>049-051>057-061>065-068>072-300800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
353 AM EDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. SOME
THUNDERSTORMS WILL CONTAIN HEAVY RAIN THAT MAY CAUSE WATER TO POND
ON ROADWAYS. LIGHTNING WILL BE A HAZARD WITH ANY STORM THAT FORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY
AFTERNOON. STRONG WIND AND HAIL WILL BE THE MAIN THREAT AS WELL AS
DANGEROUS CLOUD TO GROUND LIGHTNING.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ON THURSDAY AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060-067-300800-
SULLIVAN-KNOX-
353 AM EDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. SOME
THUNDERSTORMS WILL CONTAIN HEAVY RAIN THAT MAY CAUSE WATER TO POND
ON ROADWAYS. LIGHTNING WILL BE A HAZARD WITH ANY STORM THAT FORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOWLAND FLOODING CONTINUES ALONG THE WABASH RIVER. SEE THE LATEST
HYDROLOGIC STATEMENT FOR FURTHER DETAILS.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY
AFTERNOON. STRONG WIND AND HAIL WILL BE THE MAIN THREAT AS WELL AS
DANGEROUS CLOUD TO GROUND LIGHTNING.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ON THURSDAY AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SALLY

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 12:40 PM EDTRiver Flood WarningINDDaviess, Greene, Knox8 days
Apr 29, 12:40 PM EDTRiver Flood WarningINDDaviess, Greene, Knox7 days
Apr 29, 12:40 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike13 days
Apr 29, 12:40 PM EDTRiver Flood WarningINDKnox30 days

Nearby

Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.